Blog
About

43
views
0
recommends
+1 Recommend
0 collections
    1
    shares
      • Record: found
      • Abstract: found
      • Article: found
      Is Open Access

      Incidence of adverse drug reactions in human immune deficiency virus-positive patients using highly active antiretroviral therapy

      Read this article at

      Bookmark
          There is no author summary for this article yet. Authors can add summaries to their articles on ScienceOpen to make them more accessible to a non-specialist audience.

          Abstract

          To estimate the incidence of adverse drug reactions (ADRs) in Human immune deficiency virus (HIV) patients on highly active antiretroviral therapy (HAART). To identify the risk factors associated with ADRs in HIV patients. To analyze reported ADRs based on various parameters like causality, severity, predictability, and preventability. Retrospective case-control study. An 18-month retrospective case-control study of 208 patients newly registered in ART center, RIMS hospital, Kadapa, were intensively monitored for ADRs to HAART. Predictability was calculated based on the history of previous exposure to drug. Multivariate logistic regressions were used to identify the risk factors for ADRs. Data were analyzed using the chi-square test for estimating the correlation between ADRs and different variables. All statistical calculations were performed using EpiInfo version 3.5.3. Monitoring of 208 retrospective patients by active Pharmacovigilance identified 105 ADRs that were identified in 71 patients. Skin rash and anemia were the most commonly observed ADRs. The organ system commonly affected by ADR was skin and appendages (31.57%). The ADRs that were moderate were 90.14% of cases. The incidence of ADRs (53.52%) was higher with Zidovudine + Lamivudine + Nevirapine combination. CD4 cell count less than <250 cells/ μl were 80.28%, male gender were observed to be the risk factors for ADRs. Our study finding showed that there is a need of active pharmaceutical care with intensive monitoring for ADRs in Indian HIV-positive patients who are illiterate, of male and female gender, with CD4 count ≤250 cells/mm 3 with comorbid conditions.

          Related collections

          Most cited references 25

          • Record: found
          • Abstract: found
          • Article: not found

          Risk of myocardial infarction in patients with HIV infection exposed to specific individual antiretroviral drugs from the 3 major drug classes: the data collection on adverse events of anti-HIV drugs (D:A:D) study.

          BACKGROUND. The risk of myocardial infarction (MI) in patients with human immunodeficiency virus (HIV) infection has been assessed in 13 anti-HIV drugs in the Data Collection on Adverse Events of Anti-HIV Drugs (D:A:D) study. METHODS. Poisson regression models were adjusted for cardiovascular risk factors, cohort, calendar year, and use of other antiretroviral drugs and assessed the association between MI risk and cumulative (per year) or recent (current or in the past 6 months) use of antiretroviral drugs, with >30,000 person-years of exposure. RESULTS. Over 178,835 person-years, 580 patients developed MI. There were no associations between use of tenofovir, zalcitabine, zidovudine, stavudine, or lamivudine and MI risk. Recent exposure to abacavir or didanosine was associated with an increased risk of MI. No association was found between MI risk and cumulative exposure to nevirapine, efavirenz, nelfinavir, or saquinavir. Cumulative exposure to indinavir and lopinavir-ritonavir was associated with an increased risk of MI (relative rate [RR] per year, 1.12 and 1.13, respectively). These increased risks were attenuated slightly (RR per year, 1.08 [95% confidence interval {CI}, 1.02-1.14] and 1.09 [95% CI, 1.01-1.17], respectively) after adjustment for lipids but were not altered further after adjustment for other metabolic parameters. CONCLUSIONS. Of the drugs considered, only indinavir, lopinavir-ritonavir, didanosine, and abacavir were associated with a significantly increased risk of MI. As with any observational study, our findings must be interpreted with caution (given the potential for confounding) and in the context of the benefits that these drugs provide.
            Bookmark
            • Record: found
            • Abstract: found
            • Article: not found

            Patterns and correlates of discontinuation of the initial HAART regimen in an urban outpatient cohort.

            To describe the patterns and correlates of discontinuation of the initial highly active antiretroviral therapy (HAART) regimen in an urban, outpatient cohort of antiretroviral-naive patients. Retrospective cohort of 345 randomly selected antiretroviral-naive patients who initiated HAART on 6 selected regimens between January 1997 and May 2001 in New Orleans, LA. An investigator reviewed medical records to collect information on concurrent medications, symptoms/diagnoses, staging indicators, and reasons for HAART discontinuation. Proportional hazards regression methods were used to identify predictors of discontinuation. After a median follow-up of 8.1 months, 61% of patients changed or discontinued their initial HAART regimen; 24% did so because of an adverse event. The events most commonly cited as the cause for discontinuation were nausea, vomiting, and diarrhea. A detectable viral load was associated with discontinuation at any time, while reporting nausea/vomiting or dizziness at the previous visit were associated with discontinuation during the first 3 months on HAART. Nausea/vomiting and not having AIDS at the time of HAART initiation were associated with discontinuation due to an adverse event at any time, while a high viral load, and dizziness or anorexia/weight loss at the previous visit were associated with discontinuation due to an adverse event in the first 3 months on HAART. Gastrointestinal adverse events of HAART are the most frequently cited reason for discontinuation of HAART. An effort should be made to educate patients about these events and to encourage continued adherence. Additionally, appropriate prophylaxes for these events are warranted.
              Bookmark
              • Record: found
              • Abstract: found
              • Article: not found

              Nevirapine and the risk of Stevens-Johnson syndrome or toxic epidermal necrolysis.

               J. P. Fagot,  M Mockenhaupt,   (2001)
              To draw attention to the many cases of Stevens-Johnson syndrome (SJS) or toxic epidermal necrolysis (TEN) related to nevirapine detected in a multinational case-control study of SJS and TEN. Actively detected cases and matched hospital controls were interviewed for exposure to drugs and other risk factors. Data were analysed with case-control and case-crossover methods. Between May 1997 and November 1999, a diagnosis of SJS or TEN was established in 246 patients. Eighteen were known to be infected by HIV-1 (7.3%), 15 out of these 18 had been exposed to nevirapine. The reaction began 10-240 days after the introduction of nevirapine (median, 12 days) and all patients had received escalating doses. In 10 patients the reaction occurred with the initial dosage. All but one patients received simultaneously a variety of other antiretroviral agents but no specific drug combination emerged, and nevirapine was the only drug significantly associated with an increased risk of SJS or TEN in HIV-infected persons [odds ratio, 62 (10.4; +infinity) in the case-control analysis; odds ratio, +infinity (2.8; +infinity) in the case-crossover analysis]. In European countries the risk of SJS or TEN in the context of HIV infection appears to be associated with nevirapine. The respect of a lead-in period does not appear to prevent SJS or TEN. Because of the severity of these reactions and the long elimination half-life of nevirapine, we suggest discontinuation of the drug as soon as any eruption occurs.
                Bookmark

                Author and article information

                Journal
                J Adv Pharm Technol Res
                J Adv Pharm Technol Res
                JAPTR
                Journal of Advanced Pharmaceutical Technology & Research
                Medknow Publications & Media Pvt Ltd (India )
                2231-4040
                0976-2094
                Jan-Mar 2012
                : 3
                : 1
                : 62-67
                Affiliations
                Department of Pharmacy Practice, P.R.R.M. College of Pharmacy, Kadapa, Andhra Pradesh, India
                [1 ]Department of Medicine, Rajiv Gandhi Institute of Medical Sciences (RIMS), Kadapa, Andhra Pradesh, India
                [2 ]Department of Pharmacology, Bharat Institute of Technology, Meerut, U.P., India
                [3 ]Chief Pharmacist, AIIMS, New Delhi, India
                Author notes
                Address for correspondence: Dr. B. Akshay Srikanth, Pharm. D Intern, Department of Pharmacy Practice, P.R.R.M. College of Pharmacy, Kadapa, Andhra Pradesh-5160003, India. E-mail: akshaypharmd@ 123456gmail.com
                JAPTR-3-62
                10.4103/2231-4040.93557
                3312730
                22470896
                Copyright: © Journal of Advanced Pharmaceutical Technology & Research

                This is an open-access article distributed under the terms of the Creative Commons Attribution-Noncommercial-Share Alike 3.0 Unported, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

                Categories
                Original Article

                Comments

                Comment on this article